Adamczewski, Boris

Mahler's method

Doc. Math. Extra Vol. Mahler Selecta, 95-122 (2019)
DOI: 10.25537/dm.2019.SB-95-122

Summary

\textit{Mahler's method}, a term coined much later by van der Poorten, originated in three papers of \textit{K. Mahler} [Math. Ann. 101, 342--366 (1929; JFM 55.0115.01); Math. Ann. 103, 573--587 (1930; JFM 56.0185.03); Math. Z. 32, 545--585 (1930; JFM 56.0186.01)] published in 1929 and 1930. As reported in [\textit{K. Mahler}, J. Number Theory 14, 121--155 (1982; Zbl 0482.10002); \textit{A. J. van der Poorten}, J. Aust. Math. Soc., Ser. A 51, No. 3, 343--380 (1991; Zbl 0738.01015), Appendix II], Mahler was really sick and laid up in bed around 1926--27 when he started to occupy himself by playing with the function \[ \mathfrak{f}(z)=\sum^\infty_{n=0} z^{2^n}.\] While trying to show the irrationality of the number \(\mathfrak{f}(p/q)\) for rational numbers \(p/q\) with \(0<|p/q|<1\), he finally finished proving the following much stronger statement. \par \textsc{Theorem} 0.1. Let \(\alpha\) be an algebraic number such that \(0<|\alpha|<1\). Then \(\mathfrak{f}(\alpha)\) is a transcendental number. \par And Mahler's method, an entirely new subject, was born. In the hands of Mahler, the method already culminated with the transcendence of various numbers such as \par \[\sum_{n=0}^\infty\alpha^{2^n}, \prod_{n=0}^\infty (1-\alpha^{2^n}), \sum_{n=0}^\infty\lfloor n\sqrt{5}\rfloor\alpha^n, \cfrac{1}{\alpha^{-2} + \cfrac{1}{\alpha^{-4}+{\cfrac{1}{\alpha^{-8} +\cdots}}}}\] \par and with the algebraic independence of the numbers \(\mathfrak{f}(\alpha)\), \(\mathfrak{f}'(\alpha)\), \(\mathfrak{f}''(\alpha), \ldots\). Here, \(\alpha\) denotes again an algebraic number with \(0<|\alpha|<1\). Moreover, examples of this kind can be produced at will, as illustrated for instance in [\textit{A. J. van der Poorten}, in: Sémin. Théor. Nombres 1975--1976, Univ. Bordeaux, Exposé No. 14, 13 p. (1976; Zbl 0356.10028)]. Not only was Mahler's contribution fundamental, but also some of his ideas, described in [\textit{K. Mahler}, J. Number Theory 1, 512--521 (1969; Zbl 0184.07602)], were very influential for the future development of the theory by other mathematicians. \par There are several surveys including a discussion on this topic, as well as seminar reports, due to \textit{J. H. Loxton} [Bull. Aust. Math. Soc. 29, 127--136 (1984; Zbl 0519.10022); in: New advances in transcendence theory, Proc. Symp., Durham/UK 1986, 215--228 (1988; Zbl 0656.10032)], \textit{J. H. Loxton} and \textit{A. J. van der Poorten} [in: Transcend. Theory, Proc. Conf., Cambridge 1976, 211--226 (1977; Zbl 0378.10020)], \textit{K. Mahler} [in: 1969 Number Theory Institute, Proc. Sympos. Pure Math. 20, 248--274 (1971; Zbl 0213.32703)], \textit{D. Masser} [Lect. Notes Math. 1819, 1--51 (2003; Zbl 1049.11081)], \textit{Yu. V. Nesterenko} [in: Proceedings of the international congress of mathematicians (ICM), August 21--29, 1990, Kyoto, Japan. Volume I. Tokyo etc.: Springer-Verlag. 447--457 (1991; Zbl 0743.11035)], \textit{K. Nishioka} [Mahler functions and transcendence. Berlin: Springer (1996; Zbl 0876.11034)], \textit{F. Pellarin} [Astérisque 317, 205--242, Exp. No. 973 (2008; Zbl 1185.11048); ``An introduction to Mahler's method for transcendence and algebraic independence'', Preprint, \url{arXiv:1005.1216}], \textit{A. J. van der Poorten} [Sémin. Théor. Nombres 1974--1975, Univ. Bordeaux, Exp. No. 7, 13 p. (1975; Zbl 0331.10018); Sémin. Théor. Nombres 1975--1976, Univ. Bordeaux, Exp. No. 14, 13 p. (1976; Zbl 0356.10028); Sémin. Théor. Nombres 1986--1987, Exp. No. 27, 11 p.]. \par In particular, Nishioka [loc. cit.] wrote the first and, up to date, the only book entirely devoted to Mahler's method. It provides an invaluable source of information, as well as an exhaustive account up to 1996. \par The author is indebted to all these mathematicians whose writings helped him a lot to prepare the present survey. He also thanks Michel Waldschmidt for his comments regarding a preliminary version of this text.

Mathematics Subject Classification

11-03, 11-02, 11J81, 11J82, 11J85

Keywords/Phrases

transcendence, algebraic independence

References

  • [M4]. K. Mahler, Arithmetische Eigenschaften der Lösungen einer Klasse von Funktionalgleichungen, Math. Ann. 101 (1929), 342-366.
  • [M7]. K. Mahler, Über das Verschwinden von Potenzreihen mehrerer Veränderlicher in speziellen Punktfolgen, Math. Ann. 103 (1930), 573-587.
  • [M8]. K. Mahler, Arithmetische Eigenschaften einer Klasse transzendental-transzendenter Funktionen, Math. Z. 32 (1930), 545-585.
  • [M170]. K. Mahler, Remarks on a paper by W. Schwarz, J. Number Theory 1 (1969), 512-521.
  • [M172]. K. Mahler, Lectures on transcendental numbers (Summer Institute on Number Theory at Stony Brook, 1969), Proc. Symp. Pure Math. (Amer. Math. Soc.) XX (1969), 248-274.
  • [M195]. K. Mahler, On the transcendency of the solutions of a special class of functional equations, Bull. Aust. Math. Soc. 13 (1975), 389-410.
  • [M209]. K. Mahler, Fifty years as a Mathematician, J. Number Theory 14 (1982), 121-155.
  • [M216]. K. Mahler, Some suggestions for further research, Bull. Aust. Math. Soc. 29 (1984), 101-108.
  • [M222]. K. Mahler, Fifty years as a Mathematician II, J. Aust. Math. Soc. 51 (1991), 366-380.
  • 1. B. Adamczewski and J. P. Bell, A problem about Mahler functions, Ann. Sc. Norm. Super. Pisa. 17 (2017), 1301-1355.
  • 2. B. Adamczewski and Y. Bugeaud, On the complexity of algebraic numbers I. Expansions in integer bases, Ann. of Math. 165 (2007), 547-565.
  • 3. B. Adamczewski, J. Cassaigne, and M. Le Gonidec, On the computational complexity of algebraic numbers: the Hartmanis-Stearns problem revisited, preprint 2016, arXiv:1601.02771.
  • 4. B. Adamczewski et C. Faverjon, Méthode de Mahler: relations linéaires, transcendance et applications aux nombres automatiques, Proc. London Math. Soc. 115 (2017), 55-90.
  • 5. B. Adamczewski et C. Faverjon, Méthode de Mahler, transcendance et relations linéaires : aspects effectifs, J. Théor. Nombres Bordeaux 30 (2018), 557-573.
  • 6. B. Adamczewski et C. Faverjon, Mahler's method in several variables I: The theory of regular singular systems, preprint 2018, arXiv:1809.04823.
  • 7. B. Adamczewski et C. Faverjon, Mahler's method in several variables II: Applications to base change problems and finite automata, preprint 2018, arXiv:1809.04826.
  • 8. J.-P. Allouche and J. Shallit, Automatic sequences. Theory, applications, generalizations, Cambridge University Press, Cambridge, 2003.
  • 9. Y. André, Séries Gevrey de type arithmétique I, II, Ann. of Math. 151 (2000), 705-740, 741-756.
  • 10. Y. André, Solution algebras of differential equations and quasi-homogeneous varieties: a new differential Galois correspondence, Ann. Sci. Éc. Norm. Supér. 47 (2014), 449-467.
  • 11. K. Barré-Sirieix, G. Diaz, F. Gramain, and G. Philibert, Une preuve de la conjecture de Mahler-Manin, Invent. Math. 124 (1996), 1-9.
  • 12. J. P. Bell and M. Coons, Transcendence tests for Mahler functions, Proc. Amer. Math. Soc. 145 (2017), 1061-1070.
  • 13. J. P. Bell, Y. Bugeaud, and M. Coons, Diophantine approximation of Mahler numbers, Proc. London Math. Soc. 110 (2015), 1157-1206.
  • 14. F. Beukers, A refined version of the Siegel-Shidlovskii theorem, Ann. of Math. 163 (2006), 369-379.
  • 15. J.-P. Bézivin, Sur une classe d'équations fonctionnelles non linéaires, Funkcialaj Ekvacioj 37 (1994), 263-271.
  • 16. R. Brent, M. Coons, and W. Zudilin, Algebraic independence of Mahler functions via radial asymptotics, Int. Math. Res. Not. (2016), 571-603.
  • 17. L. Carlitz, On certain functions connected with polynomials in a Galois field, Duke Math. J. 1 (1935), 137-168.
  • 18. F. Chyzak, T. Dreyfus, P. Dumas, and M. Mezzarobba, Computing solutions of linear Mahler equations, Math. Comp. 87 (2018), 2977-3021.
  • 19. A. Cobham, On the Hartmanis-Stearns problem for a class of tag machines, Conference Record of 1968 Ninth Annual Symposium on Switching and Automata Theory, Schenectady, New York (1968), 51-60.
  • 20. L. Denis, Indépendance algébrique des dérivées d'une période du module de Carlitz, J. Aust. Math. Soc. 69 (2000), 8-18.
  • 21. L. Denis, Indépendance algébrique de logarithmes en caractéristique p, Bull. Aust. Math. Soc. 74 (2006), 461-470.
  • 22. T. Dreyfus, C. Hardouin, and J. Roques, Hypertranscendence of solutions of Mahler equations, J. Eur. Math. Soc. 20 (2018), 2209-2238.
  • 23. P. Dumas, Récurrences mahlériennes, suites automatiques, études asymptotiques, Thèse de doctorat, Université de Bordeaux I, Talence, 1993.
  • 24. G. Fernandes, Méthode de Mahler en caractéristique non nulle : un analogue du Théorème de Ku. Nishioka, Ann. Inst. Fourier (Grenoble) 68 (2018), no. 6, 2553-2580.
  • 25. G. Fernandes, Regular extensions and algebraic relations between values of Mahler functions in positive characteristic, preprint 2018, arXiv:1808.00719.
  • 26. J. Hartmanis and R. E. Stearns, On the computational complexity of algorithms, Trans. Amer. Math. Soc. 117 (1965), 285-306.
  • 27. K. K. Kubota, On the algebraic independence of holomorphic solutions of certain functional equations and their values, Math. Ann. 227 (1977), 9-50.
  • 28. J. H. Loxton, A method of Mahler in transcendence theory and some of its applications, Bull. Aust. Math. Soc. 29 (1984), 127-136.
  • 29. J. H. Loxton, Automata and transcendence, in New advances in transcendence theory (Durham 1986), Cambridge University Press (1988), 215-228.
  • 30. J. H. Loxton and A. J. van der Poorten, Transcendence and algebraic independence by a method of Mahler, in Transcendence theory: advances and applications (Proc. Conf., Univ. Cambridge, Cambridge, 1976), Academic Press, London (1977), 211-226.
  • 31. J. H. Loxton and A. J. van der Poorten, Arithmetic properties of certain functions in several variables, J. Number Theory 9 (1977), 87-106.
  • 32. J. H. Loxton and A. J. van der Poorten, Arithmetic properties of certain functions in several variables II, J. Aust. Math. Soc. 24 (1977), 393-408.
  • 33. J. H. Loxton and A. J. van der Poorten, Arithmetic properties of certain functions in several variables III, Bull. Aust. Math. Soc. 16 (1977), 15-47.
  • 34. J. H. Loxton and A. J. van der Poorten, Arithmetic properties of the solutions of a class of functional equations, J. Reine Angew. Math. 330 (1982), 159-172.
  • 35. J. H. Loxton and A. J. van der Poorten, Arithmetic properties of automata: regular sequences, J. Reine Angew. Math. 392 (1988), 57-610.
  • 36. D. Masser, A vanishing theorem for power series, Invent. Math. 67 (1982), 275-296.
  • 37. D. Masser, Algebraic independence properties of the Hecke-Mahler series, Quart. J. Math. Oxford 50 (1999), 207-230.
  • 38. D. Masser, Heights, transcendence, and linear independence on commutative group varieties, in Diophantine approximation (Cetraro, 2000), Lecture Notes in Math. 1819, Springer, Berlin (2003), 1-51.
  • 39. Yu. V. Nesterenko, Algebraic independence of values of analytic functions, in Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990), Math. Soc. Japan, Tokyo (1991), 447-457.
  • 40. Yu. V. Nesterenko and A. B. Shidlovskii, On the linear independence of values of \(E\)-functions, Mat. Sb. 187 (1996), 93-108; translation in Sb. Math. 187 (1996), 1197-1211.
  • 41. Ke. Nishioka, Algebraic function solutions of a certain class of functional equations, Arch. Math. 44 (1985), 330-335.
  • 42. Ku. Nishioka, On a problem of Mahler for transcendency of function values, J. Aust. Math. Soc. 33 (1982), 386-393.
  • 43. Ku. Nishioka, On a problem of Mahler for transcendency of function values II, Tsukuba J. Math. 7 (1983), 265-279.
  • 44. Ku. Nishioka, New approach in Mahler's method, J. Reine Angew. Math. 407 (1990), 202-219.
  • 45. Ku. Nishioka, Algebraic independence by Mahler's method and S-unit equations, Compos. Math. 92 (1994), 87-110.
  • 46. Ku. Nishioka, Algebraic independence of Mahler functions and their values, Tohoku Math. J. 48 (1996), 51-70.
  • 47. Ku. Nishioka, Mahler functions and transcendence, Lecture Notes in Math. 1631, Springer-Verlag, Berlin, 1997.
  • 48. Ku. Nishioka and Se. Nishioka, Algebraic theory of difference equations and Mahler functions, Aequationes Math. 84 (2012), 245-259.
  • 49. Ku. Nishioka and Se. Nishioka, Autonomous equations of Mahler type and transcendence, Tsukuba J. Math. 39 (2016), 251-257.
  • 50. F. Pellarin, On the arithmetic properties of complex values of Hecke-Mahler series. I. The rank one case, Ann. Sc. Norm. Super. Pisa 5 (2006), 329-374.
  • 51. F. Pellarin, Aspects de l'indépendance algébrique en caractéristique non nulle (d'après Anderson, Brownawell, Denis, Papanikolas, Thakur, Yu, et al.), Astérisque 317 (2008), Exp. No. 973, 205-242, Séminaire Bourbaki. Vol. 2006/2007.
  • 52. F. Pellarin, An introduction to Mahler's method for transcendence and algebraic independence, preprint 2010, arXiv :1005.1216v2[math.NT].
  • 53. P. Philippon, Critères pour l'indépendance algébrique, Inst. Hautes Études Sci. Publ. Math. 64 (1986), 5-52.
  • 54. P. Philippon, Critères pour l'indépendance algébrique dans les anneaux diophantiens, C. R. Acad. Sci. Paris 315 (1992), 511-515.
  • 55. P. Philippon, Indépendance algébrique et K-functions, J. Reine Angew. Math. 497 (1998), 1-15.
  • 56. P. Philippon, Groupes de Galois et nombres automatiques, J. London Math. Soc. 95 (2015), 596-614.
  • 57. A. J. van der Poorten, Propriétés arithmétiques et algébriques de functions satisfaisant une classe d'équations fonctionnelles, Séminaire de Théorie des Nombres de Bordeaux (1974-1975), Exp. 7, 13 pp.
  • 58. A. J. van der Poorten, On the transcendence and algebraic independence of certain somewhat amusing numbers, Séminaire de Théorie des Nombres de Bordeaux, (1975-1976), Exp. 14, 13 pp.
  • 59. A. J. van der Poorten, Remarks on automata, functional equations and transcendence, Séminaire de Théorie des Nombres de Bordeaux (1986-1987), Exp. 27, 11pp.
  • 60. B. Randé, Équations Fonctionnelles de Mahler et Applications aux Suites \(p\)-régulières, Thèse de doctorat, Université de Bordeaux I, Talence, 1992.
  • 61. J. Roques, On the reduction modulo \(p\) of Mahler equations, Tohoku Math. J. 69 (2017), 55-65.
  • 62. J. Roques, On the algebraic relations between Mahler functions, Trans. Amer. Math. Soc. 370 (2018), 321-355.
  • 63. R. Schäfke and M. F. Singer, Consistent systems of linear differential and difference equations, J. Eur. Math. Soc. 21 (2019), no. 9, 2751-2792.
  • 64. C. L. Siegel, Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss., Phys. Math. Kl. (1929), 41-69.

Affiliation

Adamczewski, Boris
Université Claude Bernard Lyon 1, CNRS UMR 5208, Institut Camille Jordan, F-69622 Villeurbanne Cedex, France

Downloads